Alert archive / Iowa / Red Flag Warnings in 2025
Red Flag Warning 2, NWS La Crosse, WI
NWS La Crosse, WI issued this red flag warning at Mar 17, 2025, 3:39 AM CDT for Clayton County, Fayette County, Iowa. It took effect at Mar 17, 2025, 11:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 17, 2025, 3:39 AM CDT (08:39 UTC)
- In effect from
- Mar 17, 2025, 11:00 AM CDT
- Expired
- Mar 17, 2025, 8:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS La Crosse, WI
Counties Clayton County, IA, Fayette County, IA
The radar
The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 8.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1870 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- -41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
955 WWUS83 KARX 170839 RFWARX URGENT - FIRE WEATHER MESSAGE National Weather Service La Crosse WI 339 AM CDT Mon Mar 17 2025 ...Critical Fire Weather Conditions for Portions of Northeast iowa this Afternoon... .A strong breeze this afternoon with southerly winds of 15 to 25 mph gusting to 45 mph will, along with humidity values falling near 25 percent, lead to critical fire weather conditions, primarily in southern portions of Fayette and Clayton Counties. Winds this morning will tend to be out of the south southeast, becoming out of the south southwest this afternoon. IAZ029-030-180100- /O.NEW.KARX.FW.W.0002.250317T1600Z-250318T0100Z/ Fayette-Clayton- 339 AM CDT Mon Mar 17 2025 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR HIGH WINDS AND LOW RELATIVE HUMIDITY FOR PORTIONS OF NORTHEAST IOWA... The National Weather Service in La Crosse has issued a Red Flag Warning, which is in effect from 11 AM this morning to 8 PM CDT this evening. * AFFECTED AREA...In Iowa, Fayette and Clayton Counties. * TIMING...From 11 AM this morning to 8 PM CDT this evening. * WINDS...South 15 to 25 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 25 percent. * TEMPERATURES...Up to 69. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Ferguson
1 follow-up statement
949 WWUS83 KARX 180058 RFWARX URGENT - FIRE WEATHER MESSAGE National Weather Service La Crosse WI 758 PM CDT Mon Mar 17 2025 IAZ029-030-180200- /O.EXP.KARX.FW.W.0002.000000T0000Z-250318T0100Z/ Fayette-Clayton- 758 PM CDT Mon Mar 17 2025 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR HIGH WINDS AND LOW RELATIVE HUMIDITY FOR PORTIONS OF NORTHEAST IOWA... Winds have decreased and relative humidity values have begun to increase again so the Red Flag Warning will be allowed to expire at 8 PM. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this red flag warning went out at Mar 16, 11:00 PM CDT, 4 hours 39 minutes earlier. Its key messages:
- Warmer start to the week with highs in the middle 50s to upper 60s. A few spots may hit 70 on Tuesday.
- Accumulating snow likely on Wednesday with high probabilities (50-95% chance) for an inch or greater. Heavy snow amounts of 6 inches or greater in a narrow band are possible (30-60% chance). Confidence is highest northwest of a Charles City, IA to La Crosse, WI line for these heavier amounts.
- Small precipitation chances (15-30%) late Friday as temperatures trend more seasonable into the weekend with highs in the 40s and 50s.
Area forecast discussion, Mar 16, 11:00 PM CDT, 4 hours 39 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1100 PM CDT Sun Mar 16 2025 .KEY MESSAGES... - Warmer start to the week with highs in the middle 50s to upper 60s. A few spots may hit 70 on Tuesday. - Accumulating snow likely on Wednesday with high probabilities (50-95% chance) for an inch or greater. Heavy snow amounts of 6 inches or greater in a narrow band are possible (30-60% chance). Confidence is highest northwest of a Charles City, IA to La Crosse, WI line for these heavier amounts. - Small precipitation chances (15-30%) late Friday as temperatures trend more seasonable into the weekend with highs in the 40s and 50s. && .DISCUSSION... Issued at 249 PM CDT Sun Mar 16 2025 Rest of Today - Monday: Now that we are on west side of exiting, larger upper trough, clouds have cleared and gradient is gradually weakening. But active wave pattern will continue as large upper ridge across western CONUS starts to shift east. A quiet start to the week expected with a return to a warming regime. This will lead to a relatively quick swap back to south to southwest low level flow with a rebound in temperatures already tomorrow with highs in the middle 50s to upper 60s, along with an increase in wind. If there is anything to watch in this setup is relative humidities and conditions that could lead to a localized, elevated fire risk. Overall do not expect either wind speeds or minimum relative humidity levels to reach critical values Monday, with a higher risk more across central Iowa and/or across central Wisconsin. Tuesday Night - Wednesday Night: Winter Storm to Impact The Region The conceptual model for our Wednesday system is becoming more clear now with a 500mb wave pulling off the southern Rockies and moving into the Great Plains Tuesday evening. As this occurs, a surface low will slowly deepen and track northeast in the southwesterly flow pattern. With it progressing into the local area on Wednesday morning, a warm and moisture-rich conveyer belt scenario shapes up with deterministic guidance showing a nice plume of 50 degree dewpoints in the warm sector out ahead of the low in IL/IN. As this warm air gets wrapped around the low, it sets up a nice low to mid- level baroclinic zone as it interacts with cold air advection on the backside of the system. As a result, both the deterministic 16.12z GFS and NAM set up a nice 600-800mb frontogenetic band and deformation zone across southeast MN and into western WI during the morning and afternoon hours on Wednesday. Thermodynamic profiles within this band note strong low-level cold advection which pushes the overall sounding profile in the recent GFS/NAM sub-freezing which would suggest predominantly snow underneath this band with some saturation present in the dendritic growth zone. The trouble with this though is there remains some remaining differences between the deterministic models and their respective ensemble members as to the exact position of the surface low and how far north the warm sector push can get. Given that this band is on the order of only 50 to 100 miles wide, a 20-30 mile shift could be the difference from less impactful snow to several inches. Additionally, the further south and east you get, the more likely you remain in the warm sector for a longer period where a rain solution initially would be more likely until the cold advection wins out. Depending on how far north the low tracks, could even get some rumbles of thunder on Wednesday morning in Grant County if the more north GFS solution ends up verifying with roughly 250-500 J/kg of MUCAPE. As far as snowfall amounts are concerned, wherever this band ultimately ends up, probabilities remain fairly high in the grand ensemble (GEFS/EC/Canadian ensemble) for 6 inches or greater (30-60% chance) which is currently situated in a southwest to northeast fashion through the center of the local area. Cluster analysis of the grand ensemble shows some, but meager deviation in this axis with all of the solutions having the heavy snow band confined in our local area. The GEFS favored solution would trend the heavier axis of snow slightly northward of I-90 but this is comprised by roughly 25% of members at this time. Based on 16.12z GFS soundings within the band, minimal dendritic growth zone residence and temperatures in the low-levels of 0 to -5C would allow warmer cloud ice processes to be more favored suggest snow to liquid ratios wetter to perhaps near climatology (8:1 to 12:1). This is with the caveat in mind that negative EPV and hints of instability in the frontogenetic layer could aid in convecting more of the profile into the dendritic layer and locally increase ratios in some spots. This may also increase snowfall rates which is shown with some probabilities (10-30% chance) for moderate impacts from just snowfall rates in the probabilistic Winter Storm Severity Index. Will be something to monitor for in the hi-res CAMs as we get closer to the event. Another point of discussion before this system exits the area Wednesday evening and overnight will be the increasing wind gusts due to the cold air advection and the tight surface pressure gradient. Currently, 16.00z Extreme Forecast Index has 60 to 80 percent probability of exceeding model climatology with a shift of tails of 0 in northeast Iowa suggesting 99th percentile wind gusts in some members. As a result, noting fairly high probabilities (50- 70%) for wind gusts of 35 mph or greater in the recent EC ensemble in unsheltered areas west of the Mississippi River. Therefore, if snow character is conducive, primarily inside the band, could very well see some blowing and drifting snow as the probabilistic WSSI has 50 to 70 percent probabilities for moderate impacts from blowing snow in northeast Iowa. However, this needs to be considered with the notion that if SLRs are on the wetter side, blowing and drifting would have a harder time manifesting. In short, a tricky later season winter system is on tap for the region. Much of the heavy snowfall amounts will likely be tied to a frontogenetic band that will setup resulting in a more narrow band of heavier amounts. As you move southeast of this better forcing, there could very well be a very sharp gradient in snowfall amounts due to both diminished rates, wetter consistency in the snow, potentially less than 10:1 ratios, and temperatures hovering above freezing throughout the day southeast of the discussed band. As a result, will be important to monitor how and if this deformation zone shifts as the hi-res models come in but certainly looks like this system will be impactful for portions of the area. Thursday - Saturday: Gradual Warming, Friday Precipitation Chances As we get past this system, upper-level ridging will build back into the area for late week with highs starting off cooler for Thursday in the upper 30s to middle 40s before warming slightly for Friday and saturday into the 40s and 50s. As we head later into Friday and Friday night, a weak wave clips through the region bringing along some precipitation chances (15-30%) with it. Overall looks to be more rain but could see some snow mix in overnight. Regardless, any QPF will be fairly minimal with the recent grand ensemble only have medium probabilities (30-50% chance) for any measurable precipitation. && .AVIATION /06Z TAFS THROUGH 06Z TUESDAY/... Issued at 1100 PM CDT Sun Mar 16 2025 Mid to high clouds streaming into the area this evening will remain across the area through Monday morning, with light winds continuing over the next few hours. Winds become southerly early Monday morning, increasing into Monday afternoon with gusts of 30-35KT possible at times. Concern for low level wind shear remains along and west of the Mississippi River early Monday with low level winds increasing overnight, but continue to think much of the threat will be realized as low level turbulence. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && DISCUSSION...Naylor/Shea AVIATION...Falkinham
Hazardous weather outlook, Mar 16, 1:51 PM CDT, 13 hours 48 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 151 PM CDT Sun Mar 16 2025 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-172300- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 151 PM CDT Sun Mar 16 2025 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Elevated fire weather conditions are possible for Monday with low relative humidity values and gusty southwesterly winds. Confidence is increasing in a band of moderate to heavy snow falling from Wednesday into Wednesday night. Strong winds may accompany the snow and potentially bring whiteout conditions. Details on snow amounts will be refined over the next few days. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. nofwd
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 3:31 AM CDT | Winter Storm Watch | ARX | Chickasaw, Floyd, Howard, Mitchell | 35 hr |
Nearby
Red Flag Warnings in Iowa, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.